The US drugs regulator has advised patients to contact their GP if they take proton-pump inhibitors and develop diarrhoea that does not improve.
The warning comes after a study showed PPIs were linked with raised mortality in older patients.
The advice from the US Food and Drug Administration says all patients on PPIs should seek ‘immediate care’ if they develop diarrhoea that does not improve.
The regulator advises health professionals that a diagnosis of Clostridium difficile–associated diarrhoea ‘should be considered for PPI users with diarrhoea that does not improve’.
The statement says: ‘Advise patients to seek immediate care from a healthcare professional if they experience watery stool that does not go away, abdominal pain, and fever while taking PPIs.’
‘Patients should use the lowest dose and shortest duration of PPI therapy appropriate to the condition being treated.’
The FDA said it was also reviewing the risk of Clostridium difficile–associated diarrhoea in users of histamine H2 receptor blockers.